Thunderstorm Wind, Grant
- When
- May 17, 2:37 AM CST
- Where
- Grant County, 3.13 mi SSE of Labolt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.010, -96.650
A trained spotter estimated wind gusts to around 70 mph.
An isolated thunderstorm brought severe winds to part of Grant county in northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated thunderstorm brought severe winds to part of Grant county in northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 17, 2:30 AM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 330 AM CDT THU MAY 17 2012 .SHORT TERM...TODAY THROUGH SATURDAY AS OF 8Z...A STRONG LLJ IS MOVING ACROSS THE REGION WITH BASE VELOCITY OFF OF KABR RADAR SHOWING 60 TO 70 KNOTS. A FEW SMALL RADAR ECHOES HAVE DEVELOPED WITHIN THE LAST HOUR...MAINLY ALONG THE I-29 CORRIDOR. WITH A VERY DRY AIR MASS IN PLACE...BELIEVE THE HIGHER ECHOES ARE PRODUCING SCT SPRINKLES AT BEST. ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT THROUGH FRIDAY AS A BROAD MID LEVEL TROF APPROACHES THE REGION FROM THE WEST. AT THIS TIME...THE BEST LOCATION FOR THUNDERSTORMS WILL BE ACROSS THE WESTERN DAKOTAS. BY FRIDAY NIGHT/SATURDAY...THE BROAD MID LEVEL TROF WILL BEGIN TO PUSH ACROSS THE NORTHERN PLAINS. THIS TROF...ALONG WITH A SURFACE LOW PRESSURE AND COLD FRONT WILL USHER IN INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS. A FEW THUNDERSTORMS ON FRIDAY NIGHT COULD BECOME STORM AND PRODUCE GUSTY WINDS...ALONG WITH SMALL HAIL. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY THE MODELS SHOW GOOD AGREEMENT THROUGH THE LONG TERM IN THE LONG WAVE PATTERN. SATURDAY NIGHT COULD BE PRETTY ACTIVE IN THE EASTERN CWA AS A SURFACE LOW PRESSURE AREA LIFTS NORTHEAST ALONG A SSW TO NNE COLD FRONTAL ZONE TO OUR EAST. THE EC WAS THE MOST IMPRESSIVE WITH THE SURFACE LOW PRESSURE AREA ALONG WITH RESULTANT QPF. HAVE IN GOOD CHANCES AT THIS TIME AND WILL HAVE TO WAIT AND SEE FOR LATER MODEL RUNS. OTHERWISE...COOLER AND DRIER AIR WILL MOVE IN FOR SUNDAY WITH SURFACE HIGH PRESSURE PUSHING IN. HIGHS ON SUNDAY WILL BE AROUND 70 DEGREES ACROSS THE CWA. THE SURFACE HIGH PRESSURE WILL MOVE QUICKLY EAST WITH WARMER AIR RETURNING FOR MONDAY AND TUESDAY WITH HIGH PRESSURE RIDGING BUILDING ALOFT. MONDAY AND TUESDAY WILL BE DRY WITH MOSTLY CLEAR SKIES WITH HIGHS MONDAY IN THE 70S AND IN THE UPPER 70S TO THE MID 80S ON TUESDAY. THE MODELS THEN SHOW WITH SOME DISAGREEMENT AN UPPER LEVEL LOW PRESSURE TROUGH ALONG WITH A SURFACE FRONT PUSHING INTO THE REGION FROM THE WEST FOR TUESDAY NIGHT AND WEDNESDAY. ALREADY HAVE IN DECENT CHANCES WITH THIS SYSTEM FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. TEMPERATURES WILL COOL DOWN 5 TO 10 DEGREES FOR WEDNESDAY AS THERE WILL BE A LOT OF CLOUD COVER. THE WINDS SHOULD ALSO BLOW STRONG FROM THE SOUTH MONDAY AND ESPECIALLY TUESDAY. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL OVERNIGHT WITH PASSING MID AND HIGH LEVEL CLOUDS. WINDS WILL REMAIN FROM THE SOUTH DURING THE OVERNIGHT HOURS AND AGAIN ON THURSDAY. ALTHOUGH...AS A FRONTAL BOUNDARY APPROACHES KMBG...WINDS MAY GO MORE LIGHT AND VARIABLE BY THE AFTERNOON. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...MOHR AVIATION...TMT WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 446 AM CDT WED MAY 16 2012 MNZ039-046-SDZ006>008-011-018>023-171000- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 446 AM CDT WED MAY 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE LATER TONIGHT. LIGHTNING WILL BE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003>005-009-010-015>017-033>037-045-048-051-171000- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 446 AM CDT WED MAY 16 2012 /346 AM MDT WED MAY 16 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The Aberdeen radar (KABR), 147 km away, was scanning. The volume nearest the first event began at 08:36 UTC.
1 thunderstorm wind. Local standard time, as filed.
A trained spotter estimated wind gusts to around 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385067.